Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 26, 2021, 9:01 PM EDT for Botetourt County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 9:01 PM EDT (01:01 UTC)
- Expired
- Aug 26, 2021, 9:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403
WWUS81 KRNK 270101
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
901 PM EDT Thu Aug 26 2021
VAZ018-023-270130-
Botetourt VA-Craig VA-
901 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
northeastern Craig and northwestern Botetourt Counties through 930 PM
EDT...
At 901 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oriskany, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oriskany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3769 7985 3749 7995 3756 8015 3761 8013
3762 8011 3763 8008 3766 8003 3765 8002
3768 7996 3770 7994 3770 7992 3771 7991
TIME...MOT...LOC 0101Z 193DEG 20KT 3759 8004
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 7:15 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 26, 7:15 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 715 PM EDT Thu Aug 26 2021 .SYNOPSIS... Hot and humid weather continues for the next week. Scattered showers and thunderstorms will diminish after sunset this evening. Rain chances decrease Friday and Saturday as high pressure builds in from the east. Tropical moisture and disturbances will trigger more widespread rainfall by early to mid next week. && .NEAR TERM /THROUGH FRIDAY/... Isolated thunderstorms continue this evening, mainly along the western Appalachains from Tazwell VA to Greenbrier WV. Storms are exhibiting very slow movements, and heavy rainfall leading to localized flooding is the main concern through this evening. The overall severe threat will remain low with weak low and mid level flow. The over arching subsidence in the area will not support anything organized. It's possible an isolated severe cell could develop, based on modest available instability, that could produce a wet microburst/gusty outflow winds capable of isolated tree damage. Once convection decreases with the loss of heating later tonight, temperatures will drop into the low 60s to low 70s. Widespread dense fog is likely to develop in the morning once again with plenty of moisture trapped under a low level inversion. Friday will be another hot and humid day with temperatures similar to today under building heights. Apparent temperatures will be warmest in west central VA where it will feel close to 100 degrees, but remain short of heat headline criteria. Once again storms should form over the higher terrain tomorrow afternoon and evening, with more limited coverage than today. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 110 PM EDT Thursday... A broad upper level ridge will continue the hot and humid weather into the weekend with daily chances of showers and thunderstorms. The models are quite consistent in showing a broad upper level ridge retrograding westward from the Atlantic Ocean toward the Mid Atlantic during Friday night into Saturday. Therefore, confidence is high that hot and humid weather will continue into the upcoming weekend. The heat and humidity combined with orographical lift will spark showers and thunderstorms on Saturday afternoon and again on Sunday afternoon. Storm coverage on Saturday appears to be rather isolated, but Sunday could be slightly more. The best chance of rain resides along the Interstate 64 corridor during both afternoons. Highs on both days will easily reach the 80s in the mountains and into the 90s across the Piedmont. Heat indices could reach the upper 90s in the Piedmont, so make sure to stay hydrated and take some breaks from the heat. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 110 PM EDT Thursday... A cold front and tropical moisture from the remnants of Ida could impact the Mid Atlantic during the middle of the week. While a broad upper level ridge spans over the Southeast on Monday, the models are becoming more consistent with showing a tropical cyclone approaching the lower Mississippi River Valley. At this time, the National Hurricane Center has this feature labeled as Tropical Depression Nine, but it is projected to become Hurricane Ida in the Gulf of Mexico before making landfall. The tropical moisture from the remnants of Ida should merge with an approaching cold front somewhere over the central Mississippi River Valley. The leading edge of this frontal boundary will approach the Mid Atlantic by Monday evening into Tuesday, which should prompt more scattered showers and thunderstorms. A fair amount of uncertainty still remains on the track of the remnants of Ida once it interacts with the frontal boundary. The latest models suggest that the tropical moisture could come eastward and affect the Appalachian Mountains during the middle of the week. Based on this forecast, it appears that Wednesday and Thursday could become quite unsettled and wet. More details should emerge in future model runs to refine the track and rainfall potential. Temperatures could come downward a little compared to earlier in the week due to the increased cloudiness and rain chances. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 715 PM EDT Thursday... Shower and thunderstorm continue to drift to the northeast this evening and are more confined to the mountains. Coverage will be isolated, but all TAF sites may see a short period of VCTS and IFR/MVFR visibilities this evening. Tonight clouds will dissipate with clearing helping to foster fog development once again between about 06-14Z. This will occur mainly in the mountains, with added help from moisture/rainfall received this evening. BCB and LWB should see the densest and most stubborn fog. A repeat of scattered afternoon and evening mountain thunderstorms are expected Friday. Extended Aviation Discussion... More isolated afternoon showers/storms are expected Saturday with high pressure suppressing chances. Daily TSRA chances start to increase again beginning Sunday. Tropical moisture/more widespread rainfall arrives early to mid next week with a tropical system impacting the Gulf Coast. Otherwise, morning fog will continue to favor the mountain valleys and areas that receive rainfall. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...RCS/SH SHORT TERM...PW LONG TERM...PW AVIATION...RCS/SH
Hazardous weather outlook, Aug 26, 1:42 PM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 142 PM EDT Thu Aug 26 2021 NCZ003>006-020-VAZ043>047-058-059-271745- Surry-Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 142 PM EDT Thu Aug 26 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 271745- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 142 PM EDT Thu Aug 26 2021 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A few storms through this evening may produce heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 26, 6:08 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 3 N GERMANTON 36.31N 80.24W
08/26/2021 STOKES NC PUBLIC
TREE DOWN ON NORTH CAROLINA HIGHWAY 8 IN THE
BAUX MOUNTAIN AREA.
&&
RABLocal storm report, Aug 26, 6:12 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 2 E GERMANTON 36.27N 80.20W
08/26/2021 STOKES NC 911 CALL CENTER
TREE DOWN ON NORTH CAROLINA HIGHWAY 65 ALSO
KNOWN AS BAUX MOUNTAIN ROAD.
&&
RABLocal storm report, Aug 26, 6:13 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 3 N GERMANTON 36.31N 80.24W
08/26/2021 STOKES NC 911 CALL CENTER
TREE DOWN ON NORTH CAROLINA HIGHWAY 8 NEAR
BAUX MOUNTAIN AREA.
&&
RABLocal storm report, Aug 26, 7:15 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG 2 E GERMANTON 36.27N 80.20W
08/26/2021 STOKES NC 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
E GERMANTON. TREE DOWN ON NORTH CAROLINA
HIGHWAY 65 ALSO KNOWN AS BAUX MOUNTAIN ROAD.
&&
RABSpecial weather statement, Aug 26, 8:19 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
819 PM EDT Thu Aug 26 2021
VAZ018-022-023-270100-
Botetourt VA-Craig VA-Roanoke VA-
819 PM EDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of northern Roanoke,
southern Craig and southwestern Botetourt Counties through 900 PM
EDT...
At 819 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Castle to near Glenvar. Movement was
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troutville...
New Castle...
Catawba...
Abbott...
Daleville...
and Hollins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3757 7999 3739 7988 3727 8018 3747 8026
TIME...MOT...LOC 0019Z 243DEG 18KT 3744 8016 3730 8012
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 26, 9:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
901 PM EDT Thu Aug 26 2021
VAZ018-023-270130-
Botetourt VA-Craig VA-
901 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
northeastern Craig and northwestern Botetourt Counties through 930 PM
EDT...
At 901 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oriskany, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oriskany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3769 7985 3749 7995 3756 8015 3761 8013
3762 8011 3763 8008 3766 8003 3765 8002
3768 7996 3770 7994 3770 7992 3771 7991
TIME...MOT...LOC 0101Z 193DEG 20KT 3759 8004
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:19 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 41 min |
| Aug 27, 3:53 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 8 more | 6 hr |
| Aug 27, 1:16 PM EDT | Special Weather Statement | RNK | Pulaski | 29 min |
| Aug 27, 2:02 PM EDT | Special Weather Statement | RNK | Bland | 28 min |
| Aug 27, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 62 min |
| Aug 27, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 28 min |
| Aug 27, 4:55 PM EDT | Special Weather Statement | RNK | Carroll | 20 min |
| Aug 27, 5:03 PM EDT | Special Weather Statement | RNK | Bedford | 57 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.